Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 81, NWS Salt Lake City, UT

October 18, 2015Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 18, 2015, 3:12 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 3:12 PM MDT (21:12 UTC)
Expired
Oct 18, 2015, 4:15 PM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 126 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 3:15 PM MDTTSTM WND GST 58Wendover, UTWENDOVER AIRPORT AWOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS55 KSLC 182112
SVRSLC
UTC003-045-182215-
/O.NEW.KSLC.SV.W.0081.151018T2112Z-151018T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 415 PM MDT

* AT 312 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR WENDOVER...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WENDOVER AND BONNEVILLE SALT FLATS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4086 11404 4131 11398 4121 11341 4063 11379
      4073 11405
TIME...MOT...LOC 2112Z 201DEG 28KT 4077 11391 

$$

LC
2 follow-up statements
256 
WWUS55 KSLC 182145
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT SUN OCT 18 2015

UTC003-045-182215-
/O.CON.KSLC.SV.W.0081.000000T0000Z-151018T2215Z/
TOOELE UT-BOX ELDER UT-
345 PM MDT SUN OCT 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN TOOELE AND SOUTHWESTERN BOX ELDER COUNTIES...

AT 344 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 22 MILES NORTHEAST OF WENDOVER...MOVING NORTH AT 30 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
BONNEVILLE SALT FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4087 11399 4131 11398 4121 11341 4078 11369
      4087 11403
TIME...MOT...LOC 2144Z 201DEG 28KT 4101 11379 

$$

LC
188 
WWUS55 KSLC 182212
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT SUN OCT 18 2015

UTC003-045-182216-
/O.EXP.KSLC.SV.W.0081.000000T0000Z-151018T2215Z/
TOOELE UT-BOX ELDER UT-
412 PM MDT SUN OCT 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOOELE AND
SOUTHWESTERN BOX ELDER COUNTIES WILL EXPIRE AT 415 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4087 11399 4131 11398 4121 11341 4078 11369
      4087 11403
TIME...MOT...LOC 2205Z 201DEG 28KT 4101 11379 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:35 PM MDT, 37 minutes earlier.

Area forecast discussion, Oct 18, 2:35 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT SUN OCT 18 2015

.SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL MOVE EAST
ACROSS THE GREAT BASIN EARLY IN THE WEEK. COOL AND UNSETTLED
CONDITIONS ASSOCIATED WITH THE STORM WILL IMPACT MUCH OF THE STATE
THROUGH MIDWEEK.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...
WATER VAPOR LOOP SHOWS A CLOSED LOW MAKING ITS WAY INTO THE
WESTERN GREAT BASIN. AMDAR 400-250MB WIND OBSERVATIONS SHOW A
50-80KT CYCLONIC JET OVER THE EASTERN PACIFIC INTO THE WESTERN
GREAT BASIN. GOES/RAP/12Z SLC RAOB INDICATE THE PRECIPITABLE WATER
VALUE RANGES BETWEEN 0.33" NORTHEAST MOUNTAINS...TO 0.75"-1.00"
MOST VALLEYS.

FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT FOR MOST OF SOUTHERN
UTAH. DEWPOINTS HAVE RISEN INTO THE 50S ACROSS MOST VALLEYS...WITH
UPPER 50S ACROSS SOUTHERN UTAH. FORECAST SOUNDINGS CONTINUE TO
INDICATE WARM CLOUD DEPTH GREATER THAN 6FKT ACROSS SOUTHERN
UTAH...CONDUCIVE TO HEAVY RAINFALL ESPECIALLY DURING DESTABILIZATION
MID TO LATE AFTERNOON.

CONVECTION WILL BE DEEPER AND MORE VIGOROUS TODAY GIVEN APPROACHING
DYNAMICS (DIFFLUENCE ALOFT/JET SUPPORT) AND BETTER INSTABILITY SHOWN
BY SHORT RANGE ENSEMBLES. EFFECTIVE SHEAR INCREASES AT OR ABOVE 35KTS
TODAY SO ORGANIZED CONVECTIVE ACTIVITY MAY BE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL AND MARGINALLY SEVERE WINDS WITH THE
STRONGEST STORMS.

REINFORCING ENERGY MAKES ITS WAY THROUGH THE BACKSIDE OF THE
APPROACHING TROUGH TOMORROW WHICH WILL START THE PROCESS OF A HARD
SPLIT WITH A CLOSED LOW EVENTUALLY DEVELOPING OVER ARIZONA.
BAROCLINIC ZONE SHOULD MAKE ITS WAY ACROSS NORTHWEST UTAH TOMORROW
STARTING TO LIMIT CONVECTIVE CHANCES UP THAT WAY...ESPECIALLY BY
WEDNESDAY.

WITH COOLING...COLUMN MOISTURE DECREASES ACROSS THE REGION BUT IT
WILL STILL BE QUITE MOIST. THE FLASH FLOOD POTENTIAL LOOKS TO BECOME
MORE ISOLATED TOMORROW AND FOCUS ACROSS SOUTHEAST UTAH.

DEPENDING ON DETAILS REGARDING THE DEVELOPMENT OF THE ARIZONA CLOSED
LOW FEATURE...WOULD EXPECT CLOUDS/SHOWERS TO EXPAND BACK NORTHWEST
INTO SOUTHERN UTAH TUESDAY. ALSO WILL HAVE TO MONITOR FOR
POTENTIALLY GUSTY DOWNSLOPE/CANYON WINDS ACROSS WASHINGTON COUNTY
TUESDAY NIGHT SHOULD THE GRADIENT SET UP AS CURRENTLY ADVERTISED.

.LONG TERM (AFTER 12Z WED)...
MODELS ARE SIMILAR AT THE START OF THE LONG TERM PERIOD WITH THE
CLOSED LOW CENTERED NEAR THE NRN END OF THE GULF OF CALIFORNIA.
THE EC SHOWS A MORE CONCENTRIC FEATURE WHILE THE GFS HAS A LOBE
EXTENDING NORTH UP THROUGH MOST OF UT. THE GFS SOLUTION WOULD
IMPLY THE THREAT OF PRECIP WOULD EXTEND FARTHER NORTH ON WED WHILE
THE EC WOULD KEEP IT MORE OVER THE SOUTH AND EAST.

WRAPAROUND MOISTURE KEEPS THE PRECIP THREAT GOING INTO THU BEFORE
THE LOW FINALLY MOVES EAST AND RIDGING SPREADS IN FROM THE NORTHWEST
THU NIGHT/FRI. HAVE TRENDED THE FORECAST TOWARDS THE EC IDEAS AS IT
HAS CONSISTENTLY BEEN HANDLING THE EVOLUTION OF THESE CLOSED LOWS
BETTER THAN THE GFS SINCE THE END OF SEPTEMBER.

TEMPERATURE REBOUND GOING INTO THE WEEKEND UNDER THE RIDGE AS THE
AIRMASS DRIES OUT. THE RIDGE FLATTENS A BIT ON SUN AS A WEAK WAVE
PASSES WELL TO THE NORTH BUT EXPECT THE CWA TO STAY DRY.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL INTO
TONIGHT. SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL BEGIN TO IMPACT
THE TERMINAL BETWEEN 21-23Z CONTINUING UNTIL ABOUT 04-05Z. THESE
WILL LIKELY CAUSE ERRATIC AND GUSTY WINDS AT THE TERMINAL WITH A
CHANCE OF CEILINGS AT OR BELOW 5000 FEET AGL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ016-019>021-518.

WY...NONE.
&&

SHORT TERM...ROGOWSKI
LONG TERM/AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 18, 5:54 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT SUN OCT 18 2015

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN UTAH
DURING THE LATE MORNING AND AFTERNOON HOURS. THESE SHOWERS AND
STORMS WILL SPREAD EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA
DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS EXPECTED
WITH THE STRONGER SHOWERS AND STORMS...ESPECIALLY ACROSS FAR
WESTERN AND SOUTHERN UTAH THIS AFTERNOON AND THROUGH THE OVERNIGHT
HOURS. FLASH FLOODING IS POSSIBLE ACROSS THE FLOOD PRONE AREAS OF
EXTREME SOUTHERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
EXTREME SOUTHERN UTAH BEGINNING THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN WIDESPREAD ACROSS
THE OUTLOOK AREA MONDAY THROUGH MONDAY NIGHT. COLDER AIR MOVING
INTO THE AREA WILL BRING SNOW LEVELS LOW ENOUGH FOR SOME
ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS.

THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK
AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON
TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND
CONCENTRATE OVER THE SOUTHERN THROUGH EAST-CENTRAL UTAH MIDWEEK.
THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS
THROUGH MIDWEEK...FOLLOWED BY DRIER AND SOMEWHAT WARMER
CONDITIONS TOWARDS THE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:40 AM MDTFlash Flood WatchSLC26 hr
Oct 18, 2:25 PM MDTAreal Flood AdvisorySLCWashington95 min
Oct 18, 2:39 PM MDTSevere Thunderstorm WarningSLCIron, Washington25 min
Oct 18, 3:35 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Oct 18, 4:03 PM MDTSevere Thunderstorm WarningSLCKane, Washington27 min
Oct 18, 5:54 PM MDTSpecial Weather StatementSLCBox Elder36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.